Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|problems101 - Fri Dec 05, 2008 10:41 pm||
around 5 months old I had encephelitis and had seizures till the age of 5, and developed an allergy to phenobarbital & dilantin, Due to pelvic pain, I'm currently on 900 mg a day of gabapentin and 10mg of pamelor
since endometriosis surgery 2 weeks ago I've had a major headache from my shoulders up & it feels like a stiff neck & my whole head hurts, it's like the top of my head is under pressure and it's sore to the touch.
When I told my mom, she told me they took me off of phenobarb & dilantin at the age of 1 1/2 because I would just cry & bang my head into the wall, they figured i was in pain and developing a resistance to the drugs.
Currently, I'm on gabapentin, i was told is a anti depressant med , but I'm reading it's also a seizure med. I'm just wondering if these 2 drugs are chemically related & I don't know how to find out?
do you know? I would think if this is a anesthesia side effect it would be gone by now == sugery was 11/21. Advil & aleave are good for about 3 hours.
If they are chemically related then this is consistant with the allergic reaction as an infant & I'll stop it.
I can't wait to feel good again & forget the last 2 years of my life, this being sick is awful.
|John Kenyon, CNA - Mon Dec 08, 2008 10:03 pm||
Hi there -
Gabapentin is an anti-seizure drug which is also used as a nerve pain blocker (especially for post-herpetic neuralgia, but basically for any sort of nerve pain). Pamelor (nortryptaline) is a tricyclic antidepressant used also as a nerve pain blocker (primarily anymore -- rarely used for anti-depressant purposes now).
Your question "...are these two drugs chemically related?" is unclear as to whether you're asking if gabapentin and Pamelor are related or if either of them are related to phenobarbital and dilantin. To clear this up, none of the four drugs are in any way related to one another. Neither gabapentin nor Pamelor are related to each other nor to dilantin nor phenobarbital.
That being said, I question the wisdom of prescribing both gabapentin and Pamelor simultaneously, as they both can have rather marked side effects, some of which may overlap. Your main complaint, however, seems to be this headache "from the neck up", which sounds rather like a tension headache. This could be due to rigor in the neck muscles or some other neurological response to one or both of the drugs you're currently taking. While gabapentin rarely results in headache being reported, but Pamelor does carry "sudden headache" as both a side effect and as a reported adverese event. It could very well be the cause of your unique headache. You probably should report this to your doctor and inform him that you intend to discontinue to drug to see if the headache abates. You should taper off the medication over the course of about a week's time to accomplish this.
The fact that the top of your head is sore to the touch suggests this is actually a nerve pain, so may well be a paradoxical reaction to one or both of the medications you're currently taking, but since Pamelor is more notorious for reportedly causing headache, while headace is rarely reported with gabapentin, I would remove the Pamelor first. You may well require one or the other (or possibly both) to manage your pelvic pain, but if you have to trade that for a bad headache, you may as well weigh your options. Just be sure you consult the prescribing doctor and let him know if you choose to try taking a break from the Pamelor. He can't force you to take it anyway, but he should be aware of whether or not you're taking it.
If stopping the Pamelor causes the headache to resolve, you've solved your problem. If it doesn't, you might need to persue some other course to relieve it, or you may need to have your whole pain management plan rethought. However, I'd be willing to bet Pamelor is the problem here, and possibly moreso because it's being used in combination with another nerve pain blocker.
This is only a suggestion, and your conversation with your doctor, should you choose to persue this suggestion, should be what helps you make your final decision on the matter. However, I do feel use of the two drugs seems an unnecessarily risky and potentially very uncomfortable combination that a lot of people wouldn't be able to tolerate for a variety of reasons.
I hope this is helpful to you. Best of luck with all this and I hope you're feeling much better really soon. Please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.